Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Cheyenne, WY

April 2, 2001Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 2, 2001, 5:37 PM MDT for Scotts Bluff County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 2, 2001, 5:37 PM MDT (23:37 UTC)
Expired
Apr 2, 2001, 6:10 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 102 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS55 KCYS 022339
SVRCYS
NEC157-030010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT MON APR 2 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 610 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF LYMAN...OR ABOUT 19 MILES WEST
  OF SCOTTSBLUFF...MOVING NORTHEAST AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

JK

WCJIN-WYSE

LAT...LON 4182 10383 4197 10404 4170 10405 4170 10400
          4173 10397

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:19 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 2, 2:19 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT MON APR 2 2001

MODELS PROG A CONTINUATION OF MILD AND RATHER UNSETTLED CONDITIONS
THROUGH WEDNESDAY WITH STRONG AND MOIST SOUTHWEST FLOW ALOFT OVER
SOUTHEAST WY AND THE WESTERN PANHANDLE OF NEB. CUTOFF LOW PRESSURE
SYSTEM CURRENTLY CENTERED OVER WA WILL ELONGATE TUESDAY AND
WEDNESDAY AS IT CONTINUES TO EJECT PIECES OF ENERGY NORTHEASTWARD.
MOST OF THE VORTICITY ENERGY WILL REMAIN TO THE NORTH AND WEST OF
THE FORECAST AREA ALTHOUGH TRAILING VORT LOBES WILL PASS OVER THE
AREA. WILL GO WITH SCATTERED POPS TONIGHT WITH MOIST AND MILD
AIRMASS. WILL MENTION EVENING THUNDERSTORMS WITH WEAKLY UNSTABLE
AIRMASS. LOW POPS IN ORDER TUESDAY WITH LITTLE IN THE WAY OF
DYNAMICS. ETA PROGS LIFTED INDEX VALUE OF MINUS 4 OVER SOUTHERN
PANHANDLE OF NEBRASKA AT 04/00Z WITH WEAKER INSTABILITY ELSEWHERE.
THUS WILL MENTION AFTERNOON/EVENING THUNDERSTORMS TUESDAY. TEMPS TO
REMAIN MILD TUESDAY NIGHT AS MOISTURE INCREASES OVER THE REGION.
MILD TEMPS AND SCATTERED POPS FOR WEDNESDAY AS MOIST AND UNSETTLED
AIRMASS REMAINS OVER THE REGION.

IN THE EXTENDED...UNSETTLED PATTERN CONTINUES THROUGH THE 10 DAY
PERIOD AND LOOKING LIKE CWA COULD SEE SOME DECENT PRECIPITATION
AMOUNTS IF THE MRF PANS OUT. WE REMAIN IN SW FLOW ALF WITH SEVERAL
SHORT WAVES MOVING THRU THE FLOW. HGTS AND THICKNESSES REMAIN MILD
WITH MAINLY RAIN EXPECTED UNTIL COLD FRONT MOVES SOUTH FRIDAY.
FRIDAY LOOKS LIKE THE BEST CHANCE OF SNOW WITH CLOSED LOW MOVING
OVER WY. ONE DIFFERENCE TO NOTE IN THE MODELS WOULD BE THAT THE AVN
IS FARTHER NORTH WITH THE SURFACE AND UPPER LOWS EJECTING OUT OF THE
SW CONUS BY THE END OF THIS WEEK. IF THE AVN VERIFIES...HEAVIER
PRECIP WOULD BE NORTHEAST OF OUR CWA.

.CYS...
WY...NONE.
NE...NONE.

JR/JS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.